Thick, yellow finger- or toenails are often caused by nail fungus. Nail fungus may begin as a small spot of yellow or white, but if left untreated, will soon spread and turn the affected nail thick, yellow and crumbly. Fingernail fungus can occur with artificial nail tips, as the tips seal in heat and moisture, letting fungus thrive. Toes are more commonly affected by nail fungus, according to the Mayo Clinic. Being kept in warm socks and shoes make feet a fertile breeding ground for fungus. Since nail fungus is ugly and painful, and can cause permanent damage to your nails as well as spread infection through your body, it is important to take steps to treat it as soon as you notice thick, yellow nails.
Prevent nail fungus from developing whenever possible. If you notice a small spot of separation in the nail, cut your nails short, dry them well after bathing, use an antifungal spray and change your socks often to prevent fungus from taking hold of your toenails.
Soak the affected digits in vinegar. The Mayo Clinic recommends mixing two parts of water with one part of vinegar, and soaking your hands or feet in the solution for 15 minutes each day. If skin irritation occurs, decrease the ratio of vinegar to water.
See your doctor for diagnosis and treatment. He can scrape the nail and view the material under a microscope to verify that it is fungus, and prescribe medication to cure the fungus. Treatment options include a medicated nail polish, medicated creams and oral medications.
Ask your doctor about using Vicks VapoRub to treat your thickened, yellow nails. Although there are no studies to back it up, there is some anecdotal evidence that VapoRub can cure nail fungus. Talk to your doctor about using this home remedy before trying it.
Talk to your doctor about having surgery if you have a very stubborn case of nail fungus. In some cases, removing the affected nail along with applying medication to the area will cure the fungus. According to The Skin Site, nail removal alone will not usually cure the problem.
Talk to your doctor about the risks and side effects of medications used to treat nail fungus. Some medications may cause liver damage, headaches, rash or upset stomach.
Michelle Kulas worked in the health-care field for 10 years, serving as a certified nurses' assistant, dental assistant and dental insurance billing coordinator. Her areas of expertise include health and dental topics, parenting, nutrition, homeschooling and travel.